Arkansas, 2017

Drought in Arkansas, November 7 to 30, 2017

November 7 to 30, 2017 · NWS MEG · 2 events in 2 counties and zones

Abnormally dry weather continued across much of Arkansas during the month of November and fueled the spread of moderate (D2) drought conditions over parts of Northeast Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather continued across much of Arkansas during the month of November and fueled the spread of moderate (D2) drought conditions over parts of Northeast Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 7, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Nov 7, 5:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
548 AM CST Tue Nov 7 2017

.UPDATE...Aviation Discussion.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /issued 306 AM CST Tue Nov 7 2017/

Currently across the Midsouth skies are cloudy with a stalled
frontal boundary extending from just south of Clarksdale
Mississippi to near Savannah Tennessee. Along and just to the
north dense fog has formed. Farther north elevated showers
continue to drift eastward across the northern counties. Finally
to the south of the front milder conditions are being observed
with cloudy skies and patchy fog. Winds were strongest in the
northwest counties where a slow infiltration of drier air is
struggling to taking place.

For today through tomorrow night...the aforementioned front will
slowly sag south out of our area today. However models show a few
passing showers and/or patchy drizzle remaining in the forecast.
In addition morning dense fog will slowly become more patchy
by noon...so the dense fog advisory runs until 9am. Temperatures
will see little diurnal change...with locations north of the
boundary staying below seasonal averages. Winds will become
northerly area wide at 5 to 15 mph. Cooler air will work into the
region tonight...but near saturation will continue in the boundary
layer...so either light rain or drizzle along with some fog will
persist. Tomorrow models are in agreement that a descending
shortwave in the midlevel zonal flow will swing across the Ozarks
and Midsouth...keeping the clouds and precipitation in the region
through tomorrow night. But this feature will provide the needed
push to clear what has become a hair pulling week long airmass.

Thursday and Friday...the upper level flow will veer northwesterly
allowing for a drier Canadian airmass to push south from the
Midwest. This new airmass will have seen some modification before
reaching the Midsouth...so coupled with plenty of sunshine
temperatures will at least warm seasonably. The only downside seen
is the GFS and ECMWF swing a pocket of near freezing 925mb air
through the mid Ohio Valley on Friday. This may keep the far
northeast Midsouth counties hard pressed to reach 50F for highs.
WAA will start to strengthen Friday night across the west in
advance of the next disturbance emerging out of the Rockies.

Next weekend into Monday...the period will start off dry and
above normal as the low level flow increases from the south. A
quick shortwave and associated front will slide over the area
Saturday night into Sunday. Each model run has shown less
moisture with the frontal passage...so have backed off some on
PoPs. Behind the front temperatures will only cool back to
seasonal normals as the biggest push of colder air stays in the
southern Great Lakes and Upper Ohio Valley.

JAB

&&

.AVIATION...12z TAFs

A cold front approaching TUP will result in a wind shift from the
north in an hour or two. North winds will persist at MKL, JBR and
MEM for the next 24-30 hours. Vis has increased behind the
front...but vis will l likely remain variable area wide through
mid morning. Cigs will also be variable...but improve at least
marginally during the morning hours. Overnight...expect stratus to
return with patchy fog. Showers may approach MEM and possibly JBR
before 18z Wednesday.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 9 AM CST this morning for Crittenden-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Dense Fog Advisory until 9 AM CST this morning for Alcorn-Benton
     MS-Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-
     Quitman-Tate-Tippah-Tishomingo-Tunica-Union.

TN...Dense Fog Advisory until 9 AM CST this morning for Chester-
     Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-
     McNairy-Shelby-Tipton.

&&
Hazardous weather outlook, Nov 7, 3:06 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
306 AM CST Tue Nov 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
306 AM CST Tue Nov 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Dense fog is expected across the central Midsouth counties through
the mid morning hours. Visibilities at times will drop to a quarter
of a mile or less.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Randolph

When
November 7, 6:00 AM CST to November 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Lawrence

When
November 7, 6:00 AM CST to November 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727772, 727773.